Kansas, 2007

Heavy Rain in Kansas, July 29, 2007

July 29, 2007 · NWS DDC · 3 events in 2 counties and zones

Isolated thunderstorms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 1:59 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT SUN JUL 29 2007

.DISCUSSION...

DAYS 1-2...

RAIN AND THUNDERSTORMS CHANCES TONIGHT THROUGH TUESDAY THE MAIN
CHALLENGE...AND POTENTIAL FOR HEAVY RAIN MAINLY OVER EASTERN THIRD
OF DDC CWA (CENTRAL AND SOUTH-CENTRAL KANSAS).  AT THE TIME OF THIS
WRITING...20Z...WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING NORTH
OF HIGHWAY 50 FROM KALVESTA TO JETMORE TO LARNED TO HUDSON. A
CONVERGENCE FINE LINE ON RADAR WAS MOVING SLOWLY SOUTH...AND EVEN
SPAWNED A FEW STRONG DUST DEVILS OR WEAK LANDSPOUTS NEAR DODGE
CITY...DESPITE NO STRONG UPDRAFTS ON RADAR...ONLY AGITATED CUMULUS
CLOUDS. AT ANY RATE...AS THE EVENING WEARS ON...MORE STORMS SHOULD
DEVELOP AS HAS BEEN THE CASE THE PAST COUPLE NIGHTS OVER NORTHWEST
KANSAS. TONIGHTS ACTIVITY SHOULD BE FOCUSED OVER THE EASTERN HALF
OF THE CWA...WHERE CAPE IS GREATEST AND BEST MID LEVEL FORCING
EXISTS. WILL GO WITH 60-70 POPS OVER THE EASTERN CWA WITH 50 POPS
OVER THE CENTRAL ZONES AND 30-40 POPS WEST. ANTICIPATING
STORM/CONVECTIVE SYSTEM MOTION IS DIFFICULT AT BEST...AS H3-5 MEAN
WINDS WILL BE AT OR BELOW 6 KNOTS. AN EASTWARD DRIFT IS EXPECTED.
THE UPPER LEVEL WEAKNESS AND MID LEVEL MOISTURE WILL REMAIN OVER
OUR AREA TOMORROW AND EVEN TUESDAY. WITH THIS BEING THE
CASE...WILL HAVE 40-50 POPS IN THE FORECAST EACH PERIOD THROUGH
TUESDAY OVER THE EASTERN SECTIONS OF CWA...WITH 20-30 POPS IN THE
WEST. HIGH TEMPERATURES SHOULD STRUGGLE TO GET MUCH ABOVE LOWER TO
MID 80S OVER THE NORTHEASTERN ZONES THE NEXT COUPLE OF DAYS AS
WELL WITH QUITE A BIT OF CLOUD COVER DUE TO ABUNDANCE OF MID LEVEL
MOISTURE AND CONVECTIVE DEBRIS. -UMSCHEID

DAYS 3-7...

IN GENERAL STILL SEEING MODELS ADVERTISING A WEAK UPPER LOW/TROF
MOVING INTO THE CNTL PLAINS BY TUESDAY...THEN DROPPING SOUTH ACROSS
KS INTO OK MID WEEK. FOR THE LATER PERIODS THIS STILL LOOKS LIKE THE
BEST OPPORTUNITY FOR PCPN HERE IN SW KS/SC KS..ESPECIALLY GIVEN THE
PERSISTENT LOW LEVEL SE MOIST FLOW PRESENT ACROSS OUR EASTERN CWA.
AS A RESULT INITIAL PLAN IS TO LEAVE POPS AS IS FOR TUE-EARLY
THURSDAY.

THE FRONT WHICH APPEARED YESTERDAY TO MOVE SOUTH ACROSS THE CWA LATE
WEEK NOW SEEMS A LITTLE LESS LIKELY. AS PREVIOUS SHIFT MENTIONED
WITH MORE ZONAL FLOW DEVELOPING TOWARDS THE WEEKEND THE FRONT MAY
NOT MAKE IT THIS FAR SOUTH. EVEN WITH THIS IN MIND DID NOTICE THAT
THE CDC ENSEMBLE PAGE INDICATED THAT 85H TEMP ANOMALIES WERE PROGGED
TO BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND
PERIOD...ESPECIALLY UNDER OUR UPPER LOW IN OKLAHOMA. WILL THEREFORE
KEEP TEMPS ON THE LOW SIDE OF SEASONAL NORMALS FOR THIS TIME OF YEAR
DURING THE END OF THE WEEK. ALSO WITH A MORE ZONAL FLOW WOULD EXPECT
LEE TOUGHING TO BEGIN TO DEVELOP OVER THE WEEKEND PERIOD. WEAK CONV
ALONG THIS LEE TROUGH MAY GIVE RISE TO A FEW STORMS BY SAT EVENING
SO WILL PLACE SOME SMALL POPS IN THE FAR WEST.

&&

.AVIATION...

LOW CLOUDS HAVE BEEN VERY PERSISTENT ACROSS OUR NRN CWA TODAY WITH
SOME LINGERING SHOWERS CONTINUING JUST SOUTH OF THE HAYS AIRPORT.
JUST SOUTH OF THIS AREA SKIES WERE MOSTLY SUNNY WITH CU BEGINNING TO
DEVELOP. 925-85H FGEN REMAINS FOCUSED JUST AHEAD OF OUR CLOUD SHIELD
WHICH HAS BEEN VERY VERY SLOWLY MOVING SOUTH. BETTER MOISTURE AND
CAPES PER LAPS AND MSAS WERE IN OUR EASTERN CWA SO WOULD EXPECT THE
BETTER CHC FOR AFTERNOON STORMS TO BE NEAR AND EAST OF DDC AND HAYS.
WILL THEREFORE GO WITH VCTS IN THE DDC AND HYS BETWEEN 21 AND 00Z
WITH A PREVAILING PERIODS AFTER 00Z.

OVERNIGHT WILL BE MORE GENERAL IN THE TAFS AS BOTH GFS AND NAM 25H
STREAMLINES PROGGED A COL OVER OUR AREA AND FURTHER EAST. WILL
THEREFORE FAVOR KEEPING THE MORE PERSISTENT PCPN GOING NEAR AND EAST
OF KDDC AND KHYS FOR AT LEAST THE FIRST HALF OF THE NIGHT FOLLOWED
BY LOW CLOUDS DEVELOPING TOWARDS DAYBREAK.

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  66  86 /  50  50  40  40
GCK  65  87  66  87 /  40  40  30  30
EHA  65  88  63  89 /  40  30  30  30
LBL  66  90  65  89 /  50  40  30  30
HYS  66  83  67  85 /  70  60  40  40
P28  69  87  69  86 /  60  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Jul 29, 3:48 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT SUN JUL 29 2007

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CDT SUN JUL 29 2007 /348 AM MDT SUN JUL 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE
BEST CHANCE FOR RAINFALL WILL OCCUR TONIGHT EAST OF A SCOTT CITY
TO GARDEN CITY TO LIBERAL LINE. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
WEDNESDAY. HEAVY RAIN AND LIGHTNING WILL BE THE MAIN THREATS FROM
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 29, 1:23 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT SUN JUL 29 2007

KSZ064-077>079-292045-
EDWARDS-FORD-GRAY-HODGEMAN-
223 PM CDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...FORD...GRAY AND
HODGEMAN COUNTIES...

STRONG DUST DEVILS OR WEAK LAND SPOUTS WILL BE POSSIBLE THROUGH 4 PM
ALONG A SURFACE BOUNDARY WHICH WILL EXTEND FROM NEAR KINSLEY TO
SPEARVILLE TO JUST NORTH OF DODGE CITY TO CHARLSTON. ANY DUST DEVIL
OR LAND SPOUTS THAT DOES DEVEOP WILL BE SHORT LIVED AND WILL LIKELY
REMAIN OVER RURAL AREAS. WIND SPEEDS OF 50 TO 60 MPH WILL BE
POSSIBLE NEAR THESE LAND SPOUTS.

LAT...LON 3800 10042 3771 10028 3769 9985 3774 9915
      3800 9912 3790 9989

18
Special weather statement, Jul 29, 4:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT SUN JUL 29 2007

KSZ079-292300-
EDWARDS-
517 PM CDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEWIS...MOVING NORTH AT 5 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3777 9933 3778 9903 3800 9902 3799 9932

RITTERLING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Edwards

When
July 29, 4:45 PM CST
Where
Edwards County, 3.06 mi ENE of Lewis
Reported by
Public
Coordinates
37.950, -99.200

Rainfall of 3.25 inches was reported.

Heavy Rain, Edwards

When
July 29, 4:45 PM CST
Where
Edwards County, 1.29 mi ENE of Lewis
Reported by
Public
Coordinates
37.940, -99.230

Three and one half inches of rainfall was reported.

Heavy Rain, Ford

When
July 29, 6:21 PM CST
Where
Ford County, 10.74 mi SW of Wilroads
Reported by
Public
Coordinates
37.580, -100.050

Rainfall of 4.50 inches was reported and it was still raining at the report time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51276, 51277, 51278.